Jump to content

Photo

Weird Benzoylperoxide Experience After 8 Years Of Consistent Use

benzoylperoxide erythema dermatitis

This topic has been archived. This means that you cannot reply to this topic.
7 replies to this topic

#1 rveugelaers

rveugelaers

    New Member

  • Members
  • Posts & Likes
    Posts: 5
    Likes: 0
About Me
  • Joined: 26-June 12

Posted 26 June 2012 - 07:35 AM

Hello everybody,

just someting I wanted to share with you guys because it might help someone else in the future:

I've been reading these boards throughout the years because just like most of you I have had pretty serious acne since I was 14 or something. Now 26. I've been on all sorts of medications (accutane 3 times) but eventually, around my 18th birthday I discovered Dan's regimen and it worked wonders for me. I have been following it ever since. Never experienced bad scaling or redness or something. Well, maybe in the beginning but after that my skin looked normal with the occasional pimple.

Until...

In january this year I started to develop itchy, red patches on my face, sometimes with yellow scaling. The biggest one straight under my right eye. I went to the doctor and even to a derm and they didnt really know wat was going on but decided it was Seborroic Dermatitis and prescribed some anti fungal cream and shampoo. I told the doctor as well as the derm that I was using 2,5% benzoylperoxide but they both said that if I had been using it for 8 years that probably wouldn't be the cause.

Well... after 3 months of itchyness and feeling desperate since nothing (not even the derm meds) helped me get rid of them, (patches didn't change, just stayed in the same place and itched) I quit benzoylperoxide for a few days just to be sure. Bam... patches disappeared within 5 days.

Two weeks later my acne returned with a vengeance. Terrible breakout all over my face, woke up at night because my face hurt. But that's another issue. I apparently still have acne and had it under control with BP. I'm on differin and eryacne (erytomycine topical) now and my skin still doesn;t look good at all, but I'm giving it 6 months or something since all I read on the boards is that you should give retinoids enough time to really do their job. I tried using BP again after 3 months of quitting. Patches returned in exactly the same places within 8 hours, with itchyness, redness and scaling. It's really weird... after 8 years of absolutely no problems at all (!!)

Theres one scientific article on the net describing my problem: http://allergycases....is-to-acne.html but it seems to be rare. Therefore I decided to create this topic. Most of the people here probably won't need BP for more than 8 years, but maybe if you're a consistent user and one day something like this happens, you might wanna quit BP instead of trying to fix it with anti-fungal cream for 3 months because your doctor and your derm said so... will save you a lot of time and frustration!

I wish everbody here good luck with their skin and their lives. Try not to let it get you down to much and be kind to yourself. Everyone who's dealing with (severe) acne should be proud of him/herself. The fact that you're facing a problem like this and living with it (while searching for a way to get rid of it) makes you a very brave person!

#2 whatthekell

whatthekell

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 596
    Blog Entries: 17
    Likes: 70
About Me
  • Joined: 07-September 11

Achievements

     

Posted 26 June 2012 - 07:43 AM

This happened to me too, but less extreme. I started using BP when I was 12, I'll be 26 in August. Then out of nowhere I developed some kind of allergy to it. My face was severely red and dry, peeling, and burnt in some areas. I quit BP and my breakouts didn't return til the 2 month mark. And wow did it come back! Very disappointing. But I'm glad I quit BP and no longer have to worry about staining clothes and towels and burning my face off to have clear skin.

#3 cslug

cslug

    New Member

  • Members
  • Posts & Likes
    Posts: 2
    Likes: 0
About Me
  • Joined: 26-June 12

Posted 27 June 2012 - 01:06 AM

I have the same problem as well.

I have been using Dan's regimen for > 3 years and experienced similar symptoms 9 months ago. After that, I tried 3 different shipments of Dan's BP but the results are the same. This rules out that the bottles I received are damaged.

However, alternatives like Neutrogena On-the-spot BP and Proactive BP (both 2.5%) do not cause the same problems.Therefore, I believe this has got to do with some other ingredient used in Dan's BP instead.

#4 Green Gables

Green Gables

    RETIRED

  • Veteran Members
  • Posts & Likes
    Posts: 2,896
    Likes: 378
About Me
  • Joined: 06-June 11

Posted 27 June 2012 - 12:11 PM

My skin didn't have nice reactions to Proactive BP...though I stuck with it diligently for 2 years because I didn't know better. My skin also didn't like the Clearasil and the Acne-Free versions.

For some reason the formulation of Neutrogena On-The-Spot was much better. It's meant as a spot treatment but I slathered it all over my face just fine.

Edited by Green Gables, 27 June 2012 - 12:12 PM.


#5 milkoholic17

milkoholic17

    New Member

  • Members
  • Posts & Likes
    Posts: 18
    Likes: 3
About Me
  • Joined: 27-August 07

Posted 27 June 2012 - 09:08 PM

Holy Cow... same exact story as mine.... I've been using Dan's BP for around 4 years, and then all of a sudden 3 months ago BAM! same exact symptoms as you. I wonder if I can use different BP products, because I've been using sulfur, and tea tree oil, and taking supplements but my face hasnt gotten better at all.... This sucks, my face was doing SO well, and then this allergic reaction had to happen. During my graduation I looked like a monster compared to what I looked like while on BP. I might try on-the-spot..

#6 rveugelaers

rveugelaers

    New Member

  • Members
  • Posts & Likes
    Posts: 5
    Likes: 0
About Me
  • Joined: 26-June 12

Posted 13 July 2012 - 12:14 PM

Hmmmm, I haven't tried another type of Benzoylperoxide yet. I might give that a try. You never know! Keep you guys posted!

#7 AcneIsACurse

AcneIsACurse

    Member

  • Site Watch
  • Posts & Likes
    Posts: 198
    Likes: 42
About Me
  • Joined: 05-August 10

Achievements

     

Posted 15 July 2012 - 01:17 PM

I agree i dont think benzoyl peroxide long term is a good idea. I used to use a prescription cream that had 2.5% benzoyl peroxide in it for 2 years, it helped a lot for like a year and a half but then I feel like it stopped working or it worked much less effectively, so I quit and now I don't use it anymore. So even though it helped in the beginning, it lost its effectiveness so it was kinda a waste of time for me. Also its not good for your skin long time, I recommend something gentler and more natural that won't give someone side effects or won't stop working after a while.



#8 rveugelaers

rveugelaers

    New Member

  • Members
  • Posts & Likes
    Posts: 5
    Likes: 0
About Me
  • Joined: 26-June 12

Posted 04 August 2012 - 06:17 AM

Tried another brand of BP. No problems whatsoever! Damn, could it be that simple? What ingredient does Dan use that makes my skin freak out I'm wondering...